Hail, Sheridan
- When
- June 17, 7:18 PM MST
- Where
- Sheridan County, 7.2 mi SSW of White Clay
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.900, -102.570
An isolated thunderstorm moved into northern Sheridan County and produced quarter size hail. A few hours later, damaging wind gusts occurred across portions of northern Sheridan County from additional thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated thunderstorm moved into northern Sheridan County and produced quarter size hail. A few hours later, damaging wind gusts occurred across portions of northern Sheridan County from additional thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 17, 1:39 PM MST, 5 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 339 PM CDT WED JUN 17 2015 .SYNOPSIS... ISSUED AT 336 PM CDT WED JUN 17 2015 AT 20Z BROAD ZONAL FLOW WAS ESTABLISHED OVER MOST OF THE NORTHERN CONUS WITH SEVERAL EMBEDDED DIFFUSE SHORTWAVE TROUGHS NOTED ON WATER VAPOR IMAGERY. MAIN JET STREAK WAS POSITIONED JUST SOUTH OF THE US/CANADIAN BORDER ALONG THE NORTHERN TIER STATES. A LEE SIDE SURFACE LOW WAS NOTED OVER SOUTH CENTRAL WYOMING...WITH A STALLED FRONT EVIDENT ON SFC OBS AND SATELLITE STRETCHING FROM NORTHEAST COLORADO INTO NORTHWEST KANSAS...THEN NORTHEAST INTO EASTERN NEBRASKA. LATEST OBS INDICATE THE FRONT IS BEGINNING TO CREEP BACK NORTH AS A WARM FRONT...WHICH WILL SERVE A FOCAL POINT FOR POTENTIAL CONVECTION OVER THE CWA TONIGHT. NORTH OF THE FRONT A RELATIVELY HUMID AIRMASS WAS IN PLACE WITH TEMPERATURES NEAR TO JUST BELOW NORMAL IN THE MID 70S TO LOW 80S. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 336 PM CDT WED JUN 17 2015 ISOLATED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING AS THE BOUNDARY LAYER CONTINUES TO DESTABILIZE WITH AFTERNOON HEATING. THE HRRR HAS ROUTINELY SHOWN SPORADIC CONVECTIVE INITIATION WHERE IT CAN RESOLVE REMNANT OUTFLOW BOUNDARIES DRAPED OVER THE AREA. HOWEVER...UPPER LEVEL SUPPORT IS RATHER WEAK AT THIS TIME SO AREAL COVERAGE WILL BE SPARSE AT BEST IF ANY CONVECTION CAN FIRE. BETTER CHANCE FOR STORMS WILL BE LATE THIS EVENING INTO THE OVERNIGHT HOURS AS A WEAK MID LEVEL SHORTWAVE MOVES OUT OF THE NORTHERN ROCKIES. STORMS WILL LIKELY DEVELOP IN HIGHER TERRAIN OF EASTERN WYOMING/MONTANA LATER THIS AFTERNOON AND EVENING...THEN DROP SOUTHEAST AS AN ORGANIZED CLUSTER OF STORMS ALONG THE CONVERGENT NOSE OF A STRENGTHENING LLJ. EXPECTING THE BEST CHANCE FOR THUNDERSTORMS TONIGHT TO RESIDE ALONG AND NORTH OF THE AFOREMENTIONED WARM FRONTAL BOUNDARY AS IT SLOWLY MOVES NORTH. THE POTENTIAL WILL BE THERE FOR A FEW OF THE STORMS TO REACH SEVERE LIMITS TONIGHT CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. LATEST RAP13 AND NAM12 SHOW 800MB COMPUTED LI/S OF -8C TO -10C...ALONG WITH STEEP MID-LEVEL LAPSE RATES AND 40-50 KTS OF DEEP LAYER SHEAR. STORMS WILL PUSH SOUTH AND EAST AS THE LLJ VEERS EAST OVERNIGHT. SOME MODELS LINGER CONVECTION IN THE AREA THROUGH 15Z THURSDAY...BUT THIS MAY BE A LITTLE SLOW. LOWERED POPS TO JUST SLIGHT CHANCE FOR LATE THURSDAY MORNING AND AFTERNOON WITH A LULL EXPECTED IN CONVECTIVE ACTIVITY OVER THE CWA AS THE ATMOSPHERE RECOVERS. STRONG DAYTIME HEATING IN A HUMID AIRMASS WILL PROMOTE STRONG DESTABILIZATION AND THE POTENTIAL FOR THUNDERSTORM REDEVELOPMENT LATE IN THE DAY. HOWEVER AT THIS TIME AREAL COVERAGE LOOKS TO BE ISOLATED WITH WEAK UPPER LEVEL HEIGHT RISES AND THE LACK OF A WELL DEFINED FOCAL POINT FOR MOISTURE CONVERGENCE. MODELS SHOW THE BETTER ENVIRONMENT FOR SEVERE STORMS NORTH AND WEST OF CWA UNDERNEATH FASTER WESTERLY FLOW ALOFT AND CLOSER TO A SFC LOW IN NORTHERN WYOMING. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 336 PM CDT WED JUN 17 2015 LINGERING SLIGHT CHANCE FOR THUNDERSTORMS EARLY THURSDAY NIGHT AS WARM FRONT LIFTS NORTH ACROSS THE AREA. MOISTURE CONTINUES TO BE PLENTIFUL WITH PWATS ABOVE 1.25 INCHES WITH SOME MODELS SHOWING POCKETS ABOVE 1.50 INCHES. MAIN CONCERN WILL BE THE UPPER LEVEL SUPPORT IS LIMITED. BY FRIDAY THE WARM FRONT WILL NORTH INTO S DAKOTA WITH THE UPPER LEVEL RIDGE EXPANDING OVER THE CWA. RIDGE RIDING SHORT WAVE WILL FAVOR STORMS IN THE DAKOTAS WHICH MAY CLIP NORTHERN NEB...BUT CONFIDENCE IS NOT VERY HIGH AT THIS TIME. CONFIDENCE IS HIGH TEMPS WILL BE CLIMBING. MORE SUMMER LIKE TEMPS EXPECTED WITH UPPER 80S TO LOWER 90S ANTICIPATED. ALSO WILL BE A MUGGY DAY AS DEW POINTS LIKELY TO BE IN THE 60S. FRIDAY NIGHT INTO SATURDAY A WEAK COLD FRONT WILL PUSH ACROSS THE AREA. CAP IS FAIRLY STRONG AND BEST CHANCE FOR STORMS WILL BE ALONG AND NORTH OF THE NEB/S DAKOTA BORDER. BY SAT NIGHT THE FRONT STALLS TO THE SOUTH OVER KS WHILE A SHORT WAVE MOVES FROM THE CENTRAL ROCKIES ACROSS THE HIGH PLAINS. WILL HAVE TO MONITOR THE CAP AS THE GFS IS STRONGER AND LIMITS PRECIP TO THE HIGHER TERRAIN...WHILE THE ECMWF IS COOLER AND STORMS SPREAD FURTHER SOUTH AND EAST. AFTER A COOL DOWN FOR THE WEEKEND. THE STALLED FRONT LIFTS BACK NORTH AS A WARM FRONT AS UPPER LEVEL RIDGE QUICKLY REBUILDS ACROSS THE AREA AND TEMPS CLIMB BACK TO THE UPPER 80S AND LOWER TO MID 90S. RIDGE RIDING WAVES LOOK TO KEEP MAJORITY OF THE ACTIVITY NORTH OF THE CWA...HOWEVER CAN NOT RULE OUT A STRAY STORM OR TWO DEVELOPING ACROSS THE HIGHER TERRAIN AND MOVING ONTO THE HIGH PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1242 PM CDT WED JUN 17 2015 PRIMARY FORECAST CONCERN FOR THE 18Z TAF ISSUANCE IS THUNDERSTORM CHANCES ACROSS WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. HAVE INCLUDED PROB30 GROUP FOR TS ACTIVITY AT BOTH KLBF AND KVTN TO HIGHLIGHT THE POTENTIAL. AT THIS POINT FORECAST CONFIDENCE IS HIGHER ACROSS NORTHERN NEBRASKA WHERE LATEST MODEL GUIDANCE HAS BEGUN TO CONSISTENTLY SHOW AN AREA OF SHOWERS AND THUNDERSTORMS TRACKING SOUTHEAST LATE THIS EVENING AND INTO THE EARLY OVERNIGHT. OTHERWISE...VFR CONDITIONS WILL LIKELY PREVAIL THROUGH THE NEXT 24 HOURS. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MARTIN SHORT TERM...MARTIN LONG TERM...MASEK AVIATION...MARTIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 338 PM CDT WED JUN 17 2015 NEZ004>010-022>029-035>038-056>059-069>071-094-182045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 338 PM CDT WED JUN 17 2015 /238 PM MDT WED JUN 17 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT...GENERALLY ALONG AND WEST OF A LINE FROM VALENTINE TO NORTH PLATTE. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM REDEVELOPMENT IS POSSIBLE THURSDAY EVENING OVER WESTERN AND NORTH CENTRAL NEBRASKA. A FEW STRONG STORMS WITH SMALL HAIL ARE POSSIBLE...HOWEVER THE OVERALL SEVERE THREAT LOOKS LOW AT THIS TIME. MORE THUNDERSTORMS ARE EXPECTED LATE SATURDAY THROUGH SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER THE POTENTIAL WILL EXIST FOR LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MARTIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
820 PM CDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG 4 SE BIG SPRINGS 41.02N 102.02W
06/16/2015 KEITH NE PUBLIC
DELAYED REPORT FROM TUESDAY, JUNE 16TH 2015 RECEIVED VIA
SOCIAL MEDIA. NUMEROUS EMPTY PIVOTS FLIPPED OVER 4 TO 5
MILES SOUTHEAST OF BIG SPRINGS. ESTIMATED WINDS IN THE
VICINITY OF THESE PIVOTS OF 70 MPH.
&&
MOLDANThe Rapid City radar (KUDX), 138 km away, was scanning. The volume nearest the first event began at 02:17 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Law enforcement was notified that a metal windmill frame was damaged 4 miles southeast of Hay Springs with large tree limbs snapped off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575354, 575357, 575360.